Tornadoes · United States · Arizona · 2004

F0 tornado, Jack Rabbit, Arizona, September 29, 2004

This F0 tornado ran 3.0 miles across Navajo County on September 29, 2004, touching down at 1:50 PM MDT and reaching 100 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F0
Date
September 29, 2004
Touchdown
1:50 PM MDT (19:50 UTC)
Path length
3.0 miles (4.8 km)
Path width
100 yards (91 m)
Deaths
0
Injuries
0
County
Navajo County
Touchdown point
34.970, -110.430
Lift-off point
34.970, -110.430
Record number
566

What the Weather Service recorded

A tornado was on the ground for about 15 minutes about 10 miles east of Winslow and 5 miles north of Jack Rabbit. The tornado was visible from Interstate 40 and an ADOT employee was able to photograph the tornado at milepost 162.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the tornado touched down at Sep 29, 11:25 AM MDT, 2 hours 25 minutes earlier.

Area forecast discussion, Sep 29, 11:25 AM MDT, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1025 AM MST WED SEP 29 2004

.SYNOPSIS...A PACIFIC STORM SYSTEM WILL CONTINUE TO MOVE ACROSS THE
REGION THROUGH THURSDAY. SHOWERS AND THUNDERSTORMS WILL MAINLY BE
ACROSS NORTHERN SECTIONS OF THE STATE ALONG THE UTAH BORDER AND IN
EASTERN SECTIONS ALONG THE NEW MEXICO BORDER THROUGH THURSDAY. HIGH
PRESSURE WILL BUILD OVER THE AREA BY SUNDAY...SO EXPECT MOSTLY CLEAR
SKIES AND A SLOW WARMING TREND.

&&

.DISCUSSION...AWIPS SERVER PROBLEMS THIS EVENING DELAYED ISSUANCE OF
THE ZONES AND AFD.  STORM SYSTEM OVER SOUTHWEST UTAH THIS
EVENING...WILL SLOWLY PROGRESS TO THE EAST OF THE STATE LATE ON
THURSDAY. COOL TEMPERATURES ALOFT WILL AID AFTERNOON THUNDERSTORM
DEVELOPMENT ESPECIALLY ALONG THE UTAH BORDER. SLIGHTLY DEEPER
MOISTURE ALONG THE NEW MEXICO BORDER AND STRONG LAPSE RATES...WILL
ALSO AID THUNDERSTORM DEVELOPMENT IN THIS REGION. THERE IS THE
POSSIBILITY OF LINGERING ISOLATED AFTERNOON SHOWERS OR THUNDERSTORMS
ALONG THE UTAH BORDER FRIDAY AND SATURDAY...DUE TO A WEAK TROUGH
EXTENDING THROUGH SOUTHERN CALIFORNIA INTO COLORADO. MOISTURE POOLS
ALONG THIS WEAK TROUGH AND COOL 500 MB TEMPERATURES AROUND -16 C
WILL PROVIDE LIS FROM -1 TO -3 DURING THE AFTERNOON...WE CAN NOT
RULE OUT THE POSSIBILITY OF A FEW AFTERNOON SHOWERS AND
THUNDERSTORMS.

500 MB HIGH BUILDS OVER THE SOUTHWEST U.S. ON SUNDAY...BRINGING
DRIER AND MORE STABLE CONDITIONS. AS A RESULT...THE ISOLATED SHOWER
AND THUNDERSTORM ACTIVITY ALONG THE UTAH BORDER WILL COME TO AN END.
ANOTHER WEATHER SYSTEM MOVES ACROSS THE STATE LATE ON MONDAY INTO
TUESDAY TO BRING ANOTHER CHC OF PRECIPITATION ALONG WITH COOLER
TEMPERATURES. HIGH PRESSURE BUILDS INTO THE AREA BY MIDWEEK FOR DRY
AND WARMER CONDITIONS.
&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&
TC
Hazardous weather outlook, Sep 29, 8:15 AM MDT, 5 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
715 AM MST WED SEP 29 2004

AZZ004>018-037>040-301400-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
715 AM MST WED SEP 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

A PACIFIC STORM SYSTEM WILL MOVE THROUGH NORTHERN ARIZONA LATER
TODAY AND THIS EVENING. MOISTURE AHEAD OF THIS STORM WILL CONTINUE
TO PRODUCE SHOWERS AND THUNDERSTORMS TODAY...ESPECIALLY EAST OF
FLAGSTAFF. MOST STORMS WILL CONTAIN LIGHT TO MODERATE RAIN AND NO
HAIL. ISOLATED STRONGER STORMS WILL CONTAIN HEAVY RAIN AND HAIL UP A
HALF INCH IN DIAMETER. THE BEST CHANCE FOR STRONG STORMS TODAY WILL
BE FROM HEBER EAST AND NORTHEAST.

STORM MOTION IS FROM THE SOUTHWEST AT 30 MPH...SO MOST LOCATIONS
WILL NOT HAVE PROBLEMS WITH FLOODING AS THE HEAVY RAIN WILL MOVE
AWAY QUICKLY. ISOLATED AREAS EAST OF FLAGSTAFF THAT WILL SEE MORE
FREQUENT STORMS MAY EXPERIENCE SOME MINOR PONDING OF WATER OR STREET
FLOODING TODAY.

SHOWERS AND THUNDERSTORMS WILL DECREASE RAPIDLY FROM THE WEST
TONIGHT...WITH ONLY ISOLATED COVERAGE EAST OF FLAGSTAFF BY EARLY
THURSDAY MORNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Flgstf/Belemont, AZ (KFGZ), 12:00Z

7.8 hours before the tornado, 128 km from the path. September 29, 2004.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2004-09-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 23 joules per kilogram, CIN -56, lifted condensation level 1043 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2004-09-29The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 114 square meters per square second, 0 to 6 km bulk shear 25 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
23 J/kg
Mixed-layer CIN
-56 J/kg
Surface CAPE
83 J/kg
Mixed-layer LCL
1043 m above ground
0-6 km bulk shear
25 kt
0-1 km bulk shear
21 kt
0-1 km storm-relative helicity
114 m²/s²
0-3 km storm-relative helicity
139 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2
0-3 km lapse rate
6.0 K/km

Open this sounding in Storm Lab

The surface observations

Winslow (Aut) (INW), 27 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Flagstaff radar (KFSX), 83 km away, was scanning. The volume nearest the touchdown began at 19:49 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2004 tornado in ArizonaEvery tornado in Arizona since 1950Warnings in force in Arizona nowThe forecast where you are

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.